Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 314, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2023, 4:50 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 4:50 PM MDT (22:50 UTC)
- Expired
- Jul 26, 2023, 5:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:18 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 26, 2:18 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 218 PM MDT Wed Jul 26 2023 .SHORT TERM...(Rest of Today through Friday) Issued at 217 PM MDT Wed Jul 26 2023 Key Impact Messages: 1) Isolated to scattered showers and thunderstorms will continue to impact areas along I-80 this afternoon into the early evening. Strong gusty and erratic winds and cloud to ground lightning will be possible with these storms. 2) There is Marginal Outlook for severe weather highlighted across the Nebraska Panhandle and a large portion of SE Wyoming for Thursday. Small hail and damaging winds will be the main hazards. 3) Potential for more organized severe weather is possible across much of SE Wyoming and the Nebraska Panhandle on Friday. Weather Details: The first wave of isolated thunderstorms has moved through Cheyenne over the past hour and has produced minor impacts with just some light gusty outflow winds and some frequent lightning. Watching a two secondary areas of showers and thunderstorms both south of the Wyoming/Colorado border and a cluster of storms west of the Laramie Range. These clusters should move east through the afternoon and approach Cheyenne and areas east of the Laramie Range over the next hour or so. HI-RES models have been in agreement with showing these multiple rounds of storms coming to an end between 6-7 PM. Discussion: Similar setup is progged across the region on Thursday as we are seeing today with maybe some better moisture and higher humidities north of the North Platte River Valley. Still not looking like parameters are coming together for more organized severe weather on Thursday. As the ridge continues to retrograde west a consistent NW flow establishes itself across SE Wyoming on Friday. With surface flow switching to the south to southeast low level moisture advection and upper level NW flow will create both directional shear and steepening lapse rates on Friday. With more energetic shortwaves moving through the mean NW flow, chances are increasing for more organized showers and thunderstorms to develop over portions of the SE Wyoming and the Nebraska Panhandle. This event is just outside of HI-RES window, but long range models are in agreement in a swath of CAPE values ranging between 1200-1800 J/kg along and south of the North Platte River Valley. With some models having a hard time initializing the abnormal low level moisture and moist boundary layer across the region thanks to an abnormally wet spring some of the moisture parameters may be under values and showing lower CAPE values then what may actually be observed. .LONG TERM...(Thursday night through Wednesday) Issued at 217 PM MDT Wed Jul 26 2023 Weather in the long term will remain unsettled, with potential for severe weather through the weekend and a wet first half of the work week as a surge of monsoonal moisture enters the region. Overall, storms look possible each day between Saturday and Wednesday. As the upper-level ridge over the Four Corners region strengthens again to a 600 decameter high on Saturday, the ridge axis will shift back westward, putting the CWA in more unsettled northwesterly flow. On top of this, a surface low sitting over the panhandle of Texas will help advect moist southeasterly flow into the CWA. The northwest flow aloft and southeast flow at the surface will create a greatly sheared environment east of the Laramie Range, leading to severe weather. GFS soundings in the Nebraska panhandle on Saturday show ample instability with greater than 1600 J/kg of MLCAPE, 2000 J/kg of MUCAPE, inverted-V profiles, and ~50 kts of shear. These ingredients make all severe weather hazards possible. Severe weather chances continue into Sunday with just as much instability, albeit a bit less shear than Saturday. Heading into the start of the work week, the ridge over the Four Corners region shifts eastward over Oklahoma allowing for a push of monsoonal moisture into Wyoming and Colorado. Tuesday and Wednesday look quite wet with both the GFS and ECMWF showing several shortwaves during this time. Widespread precipitation looks likely with heavy rain and the potential for flooding. Soundings show the typical heavy rain profile with tall, skinny CAPE, fairly saturated low to mid-levels and high PWs. By Wednesday, PWs in the panhandle will be up to 1.50 inches and up to 1.25 inches in Wyoming! Although this time of year is around the climatological peak for PWs, PWs will still be above the 90th percentile. Even the NAEFS shows PWs over the area hovering in the 90th percentile of climatology both Tuesday and Wednesday. Will continue to monitor this as these systems are still 6 to 7 days out. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1108 AM MDT Wed Jul 26 2023 Scattered showers and thunderstorms are possible at most terminals this afternoon and evening. Main concern with these storms will be strong, gusty and erratic winds. Cannot rule out gusts of 50 kts, especially in southeast Wyoming terminals. Small hail is also possible. Storms dissipate this evening, leading to VFR conditions overnight. && .FIRE WEATHER... Issued at 115 PM MDT Wed Jul 26 2023 Additional scattered afternoon thunderstorms will have the potential to produce lightning and gusty/erratic winds today. Areas to the north will see drier conditions and minimum relative humidity values drop below 20%. Thursday looks similar with slightly higher humidity but another round of PM showers and thunderstorms likely mainly for areas east of the Laramie Range. Continued chances of showers and thunderstorms will be possible across areas east of the Laramie Range and the Nebraska Panhandle on Friday and Saturday. Areas west of the Laramie Range will see relatively dry conditions but RH values should remain above 20%. An aggressive surge of monsoon moisture is progged to impact much of SE Wyoming and the Nebraska Panhandle where widespread wetting rains and high humidities seem likely. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...SF AVIATION...SF FIRE WEATHER...AW
Hazardous weather outlook, Jul 26, 3:42 AM MDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 342 AM MDT Wed Jul 26 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-270945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 342 AM MDT Wed Jul 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Greater thunderstorm coverage is expected this afternoon. Storms will have the potential to produce strong gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Daily chances for afternoon and evening thunderstorms will continue through the week ahead. A strong push of monsoon moisture is increasingly likely early next week, which may lead to more widespread thunderstorms. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 26, 1:52 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
152 PM MDT Wed Jul 26 2023
WYZ116-117-262015-
South Laramie Range WY-South Laramie Range Foothills WY-
152 PM MDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of southern Laramie
County through 215 PM MDT...
At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Natural Fort, or 17 miles southwest of Cheyenne,
moving northeast at 20 mph.
HAZARD...Wind gusts of 40 to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Laramie
County.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 4.
Interstate 80 in Wyoming between mile markers 349 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 10516 4115 10499 4110 10489 4100 10488
4100 10514
TIME...MOT...LOC 1952Z 241DEG 16KT 4103 10508
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Jul 26, 2:09 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT Wed Jul 26 2023
WYZ117-118-262045-
Central Laramie County WY-South Laramie Range Foothills WY-
209 PM MDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 8 miles west of Cheyenne, moving northeast at 30 mph.
HAZARD...Wind gusts 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 3 and 19.
Interstate 80 in Wyoming between mile markers 350 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 10494 4111 10504 4130 10481 4123 10468
4111 10461
TIME...MOT...LOC 2008Z 236DEG 26KT 4111 10494
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Jul 26, 2:16 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
216 PM MDT Wed Jul 26 2023
WYZ116-117-262045-
South Laramie Range WY-South Laramie Range Foothills WY-
216 PM MDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of southeastern Albany
and southwestern Laramie Counties through 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 19 miles southeast of Laramie, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and accumulating hail of pea to
half inch size.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground, Granite Springs Campground and Buford.
This includes Interstate 80 in Wyoming between mile markers 333 and
340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4104 10538 4108 10542 4125 10519 4121 10511
4114 10509
TIME...MOT...LOC 2016Z 233DEG 25KT 4109 10533
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CharnickSpecial weather statement, Jul 26, 3:58 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
358 PM MDT Wed Jul 26 2023
WYZ104-109>114-262230-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
Snowy Range WY-
358 PM MDT Wed Jul 26 2023
...Strong outflow wind gusts will impact portions of central Carbon
County through 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Muddy Gap to 8 miles
northeast of Separation Lake to 13 miles southeast of Sinclair to
near Bottle Creek Campground. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rawlins, Saratoga, Hanna, Encampment, Sinclair, Grand Encampment,
Battle Lake, Muddy Gap, Haskins Creek Campground, Teton Reservoir,
Seminoe Dam, Ryan Park Campground, Separation Lake, Lost Creek
Campground, Little Sandstone Creek Campground, Bottle Creek
Campground, Battle Creek Campground, Hog Park Reservoir, French Creek
Campground and Seminoe Campground.
This includes Interstate 80 in Wyoming between mile markers 204 and
253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4101 10732 4138 10725 4168 10733 4189 10751
4243 10752 4243 10679 4210 10662 4166 10646
4100 10649
TIME...MOT...LOC 2156Z 272DEG 28KT 4232 10732 4205 10712 4169 10690
4120 10696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CharnickSpecial weather statement, Jul 26, 4:33 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT Wed Jul 26 2023
WYZ103>106-109-110-112>116-262315-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Laramie Valley WY-Snowy Range WY-
433 PM MDT Wed Jul 26 2023
...Strong outflow winds from thunderstorms will impact portions of
eastern Carbon and central Albany Counties through 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Shirley Basin to 7 miles
southwest of Battle Mountain to 7 miles north of Arlington to near
French Creek Campground. Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Hanna, Encampment, Medicine Bow, Rock River, Elk Mountain,
Battle Mountain, Grand Encampment, Bosler, Brooklyn Lake Campground,
Nash Fork Campground, Ryan Park Campground, Rob Roy Reservoir, Lake
Owen, Bobbie Thompson Campground, Arlington, French Creek Campground,
Shirley Basin, Ryan Park and Brooklyn Lake.
This includes Interstate 80 in Wyoming between mile markers 246 and
305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 10683 4165 10662 4200 10670 4243 10689
4243 10609 4241 10608 4241 10566 4199 10552
4164 10551 4110 10585
TIME...MOT...LOC 2232Z 270DEG 56KT 4232 10646 4204 10633 4169 10625
4126 10642
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CharnickThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:52 PM MDT | Special Weather Statement | CYS | Laramie | 23 min |
| Jul 26, 2:09 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Jul 26, 2:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 26, 3:58 PM MDT | Special Weather Statement | CYS | Carbon | 32 min |
| Jul 26, 4:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| Jul 26, 5:15 PM MDT | Special Weather Statement | CYS | Albany, Converse | 45 min |
| Jul 26, 5:24 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.